Coronary Artery Spasm During Catheter Ablation Caused by the Intravenous Infusion of Isoproterenol

Intern Med. 2021 Apr 15;60(8):1221-1224. doi: 10.2169/internalmedicine.6130-20. Epub 2020 Nov 9.

Abstract

Radiofrequency ablation is an established treatment for atrial fibrillation (AF). However, coronary artery spasm (CAS) is a rare but a potentially lethal complication associated with this procedure. A 54-year-old man with paroxysmal AF underwent pulmonary vein isolation. The procedure was completed and AF could not be induced after burst pacing and the administration of isoproterenol. Suddenly, ST-segment elevation developed in the anterior leads and frequent premature ventricular contractions followed by non-sustained ventricular fibrillation. The diagnosis of CAS was made by urgent coronary angiography. We identified isoproterenol as a potential cause of CAS. Physicians should be aware of this potentially lethal side effect.

Keywords: atrial fibrillation; catheter ablation; coronary artery spasm; isoproterenol.

Publication types

  • Case Reports

MeSH terms

  • Atrial Fibrillation* / surgery
  • Catheter Ablation* / adverse effects
  • Coronary Vessels / diagnostic imaging
  • Coronary Vessels / surgery
  • Humans
  • Infusions, Intravenous
  • Isoproterenol / adverse effects
  • Male
  • Middle Aged
  • Pulmonary Veins* / surgery
  • Spasm
  • Treatment Outcome

Substances

  • Isoproterenol